Approach to the Hideous Whole Body Rash

Created on Wed, 12/23/2015 - 21:34
Last updated on Thu, 01/14/2016 - 06:52

Previous Chapter:

Many past paper SAQs have asked the candidates to identify some rash, pupuric blotching, gangrenous embolic phenomena or some other visually impressive manifestation of disease. Irritatingly, the college examiners tend to remove these images from their published papers, presumably because they plan to reuse them. Previous questions of this sort have included Question 25.1  from the first paper of 2011 (erythema multiforme), Question 20.2  from the second paper of 2008 (Stevens-Johnson syndrome) and Question 10 from the first paper of 2005 (Toxic Epidermal Necrolysis). Question 15.1 from the second paper of 2012 was more about the non-specific approach to the evaluation of a gross whole-body rash. This approach is discussed below.

Generic list of differentials for a whole-body rash

Vascular causes:

  • Shower of emboli
  • Vascular insufficiency

Infectious causes:

  • Toxic epidermal necrolysis
  • Staphylococcal scalded skin syndrome
  • Viral exanthem/manifestations of viral infection
  • Fungal infection eg. candida

Neoplastic causes:

  • Cutaneous lymphoma/leukaemia

Drug-related causes

  • Stevens Johnson syndrome
  • Red Man syndrome (vancomycin)

Autimmune cause

  • Allergic reaction
  • Vasculitis
  • Erythema multiforme
  • Graft-versus-host disease

Traumatic causes

  • Burns

Diagnostic work-up of a rash

  • FBC for eosinophilia
  • Viral serology for HSV, VZV, HIV, EBC, CMV
  • Culture of exudate
  • Mycoplasma serology
  • Vasculitic screen
  • Skin biopsy

Erythema Multiforme

This was the subject of Question 25.1  from the first paper of 2011.

Characteristic pattern:

  • "target lesions"
  • Mucous membrane involvement, especially oral mucosa
  • Approximately 50% of cases are associated with herpes simplex.

Infectious causes:

  • Mycoplasma pneumoniae
  • Fungal infections eg. candida

Drugs which cause erythema multiforme:

  • Phenytoin
  • Barbiturates
  • NSAIDs
  • Penicillins
  • Phenothiazines
  • Sulfonamides

Toxic epidermal necrolysis

Stevens-Johnson Syndrome and TEN are considered diseases of the same spectrum. SJS is the less severe classification of the same disease: only ~ 10% of the skin surface is sloughed. TEN, on the other hand, is a condition of over 30% slough. In the 10-30% patients, the two conditions overlap.

Thus, the diagnostic features:

  • History of exposure to a new drug
  • 1-3 weeks of waiting
  • Fever and flu-like symptoms for 1-3 days before skin eruption
  • Skin eruption: poorly defined macules with purpuric centres
  • Then, blisters and epidermal detachment
  • Symmetrical, primarily over face and upper trunk
  • Complications similar to burns
  • Mucosal involvement in 90%
  • BOOP and respiratory mucosal sloughing can also occur

Drugs which are known to cause TEN:

  • phenytoin
  • NSAIDs
  • Penicillins
  • Quinolones
  • Carbamazepine
  • Valproate
  • Allopurinol
  • Fluconazole
  • Sulfonamides
  • Barbiturates

Diagnostic algorithm

I found this originally on the LITFL facebook page. It immediately struck me as a work of genius.

Differential diagnosis of a rash

 

References

Ely, John W., and Mary Seabury Stone. "The generalized rash: Part I. Differential diagnosis." Am Fam Physician 81.6 (2010): 726-734.

Bachot, Nicolas, and Jean-Claude Roujeau. "Differential diagnosis of severe cutaneous drug eruptions." American journal of clinical dermatology 4.8 (2003): 561-572.

Clark Huff, J., William L. Weston, and Marciih G. Tonnesen. "Erythema multiforme: a critical review of characteristics, diagnostic criteria, and causes."Journal of the American Academy of Dermatology 8.6 (1983): 763-775.

Leaute-Labreze, C., et al. "Diagnosis, classification, and management of erythema multiforme and Stevens–Johnson syndrome." Archives of disease in childhood 83.4 (2000): 347-352.

Gerull, Roland, Mathias Nelle, and Thomas Schaible. "Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review*." Critical care medicine39.6 (2011): 1521-1532.

Wiler, Jennifer L. "Diagnosis: Toxic Epidermal Necrolysis." Emergency Medicine News 29.9 (2007): 20-21.

Roujeau, Jean-Claude, et al. "Toxic epidermal necrolysis (Lyell syndrome)."Journal of the American Academy of Dermatology 23.6 (1990): 1039-1058.

Shiga, Sarah, and Rob Cartotto. "What are the fluid requirements in toxic epidermal necrolysis?." Journal of Burn Care & Research 31.1 (2010): 100-104.

Fromowitz, Jeffrey S., Francisco A. Ramos‐Caro, and Franklin P. Flowers. "Practical guidelines for the management of toxic epidermal necrolysis and Stevens–Johnson syndrome." International journal of dermatology 46.10 (2007): 1092-1094.